Texas, 2012Flash Flood and Damaging Wind in Texas, September 29 to 30, 2012
September 29 to 30, 2012 · NWS HGX · 2 events in 1 county or zone
Heavy rainfall from a slow moving upper level low pressure system produced very heavy rainfall that led to flash flooding near Grapeland.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rainfall from a slow moving upper level low pressure system produced very heavy rainfall that led to flash flooding near Grapeland.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Sep 29, 2:53 PM CST, 5 hours 7 minutes earlier.
Area forecast discussion, Sep 29, 2:53 PM CST, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
353 PM CDT SAT SEP 29 2012
.DISCUSSION...
PRIMARILY POCKETS OF LIGHT RAIN MOVING UP FROM THE SOUTHWEST
THROUGH THE REMAINDER OF THE AFTERNOON. THE MAJORITY...OR MOST
OF THE EASTERN 2/3RDS OF THE CWA...WILL STILL HAVE LIKELY POPS
PAINTED IN THIS EVENING. THE WESTERN SURFACE LOW HAS NOT MOVED
MUCH IN THE LAST FEW HOURS...BUT IT APPEARS TO STILL BE JUST EAST
OF JUNCTION AND AM ANTICIPATING IT TRACKING UP ALONG THE WARM
FRONTAL BOUNDARY POSITIONED FROM A NEAR TEMPLE TO SHREVEPORT LINE.
IF THE SURFACE LOW DOES CONTINUE ALONG A MORE NORTHEASTWARD TRACK
THROUGH EARLY SUNDAY...EXPECT A HIGH PROBABILITY OF RETURNING RAIN
THROUGH THE EARLY SUNDAY MORNING HOURS AS WE WILL REMAIN UNDER THE
WARM SECTOR. THE HIGHEST QPF WILL BE FOCUSED ALONG TWO REGIONS...THE
WARM FRONTAL BOUNDARY ACROSS THE EXTREME NORTH AND JUST AHEAD OF
THE NEARING COOL FRONT (PRE-FRONTAL TROF?) ACROSS THE SOUTHWESTERN
NEAR-COASTAL COUNTIES. EVERYONE WILL EXPERIENCE AT LEAST ANOTHER
ROUND OR TWO OF LIGHT RAIN THAT SHOULD EQUATE TO NO MORE THAN AN
HALF AN INCH. AREAS THAT DO RECEIVE MORE MODERATE RAIN COULD EASILY
PICK UP ANOTHER INCH TO INCH AND A HALF BEFORE IT IS ALL SAID AND
DONE.
AS UPPER LEVEL WINDS BECOME WESTERLY AND THE MAJORITY OF THE LIFT
TRANSITIONS FURTHER NORTH AND EAST...RAIN WILL BE COMING TO A CLOSE
THROUGH THE EARLY SUNDAY MORNING HOURS. THE UPPER TROUGH AXIS WILL
MOVE ACROSS THROUGH THE DAY...BUT NOT BEFORE THE SURFACE LOW RE-FORMS
OVER THE SABINE REGION AND BACKS WINDS NORTHWESTERLY BY SUNRISE.
THE AIR MASS BEHIND THIS LATEST FRONT WILL NOT BE OVERLY DRY NOR
COLD...BUT ENOUGH SO TO PUT THE MENTION OF RAIN TO BED FOR THE
SHORT TERM AND TO REGULATE TEMPERATURES TO MORE SEASONABLE VALUES.
AS THIS LATEST 5H TROF LIFTS OUT OVER THE NORTHEASTERN U.S. MID-WEEK
...THE DOWNSTREAM PATTERN OVER THE STATE WILL TAKE ON A MORE ZONAL
FLOW. DUE TO THE LACK OF SIGNIFICANT SOUTHWESTERN RIDGING...WEAKENING
OFFSHORE WINDS MONDAY AND TUESDAY WILL BECOME ONSHORE WEDNESDAY.
THUS... THE FIRST FEW DAYS OF OCTOBER WILL BE PLEASANTLY WARM/MILD
AND RELATIVELY DRY. MOISTURE WILL GRADUALLY INCREASE THROUGH THE
END OF THE WEEK PER A LIGHT ONSHORE FLOW. A LARGE HIGH PRESSURE
REGION OF CENTRAL CANADIAN ORIGIN WILL ADVANCE DOWN INTO THE SOUTHERN
PLAINS OVER THE WEEKEND. A COLD FRONTAL BOUNDARY...OR A REINFORCING
AIR MASS...IS FORECAST TO REACH THE COAST EARLY SUNDAY ALBEIT ITS
PASSAGE BEING A FAIRLY DRY ONE. 31
&&
.MARINE...
AN AREA OF LOW PRESSURE OVER CENTRAL TEXAS WILL MOVE EAST NORTHEAST
ACROSS THE STATE TONIGHT. THE PRESSURE GRADIENT WILL TIGHTEN AS THE
LOW INTENSIFIES. ONSHORE WINDS WILL STRENGTHEN TONIGHT AND THEN
BRIEFLY SLACKEN AHEAD OF A COLD FRONT THAT WILL MOVE ACROSS THE
COASTAL WATERS EARLY SUNDAY. THERE ARE SOME TIMING AND INTENSITY
DIFFERENCES BETWEEN MODELS BUT THERE IS A GROWING CONSENSUS THAT
WINDS WILL EXCEED 20 KNOTS AND A SMALL CRAFT ADVISORY WILL BE NEEDED
LATER TONIGHT INTO SUNDAY. WINDS WILL DECREASE ON MONDAY WITH
LIGHTER WINDS EXPECTED THROUGH MID WEEK. 43
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 69 80 60 80 59 / 70 20 10 0 0
HOUSTON (IAH) 71 79 61 82 60 / 80 30 10 0 0
GALVESTON (GLS) 76 79 67 80 68 / 70 40 20 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 1 AM CDT SUNDAY FOR
THE FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS
FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60
NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.
SMALL CRAFT ADVISORY FROM 7 PM THIS EVENING TO 7 PM CDT SUNDAY
FOR THE FOLLOWING ZONES: WATERS FROM FREEPORT TO THE
MATAGORDA SHIP CHANNEL OUT 20 NM.
SMALL CRAFT ADVISORY FROM 7 PM THIS EVENING TO 1 AM CDT MONDAY
FOR THE FOLLOWING ZONES: WATERS FROM FREEPORT TO THE
MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM HIGH
ISLAND TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH ISLAND TO
FREEPORT OUT 20 NM.
&&
DISCUSSION...31Hazardous weather outlook, Sep 29, 10:00 AM CST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1100 AM CDT SAT SEP 29 2012
TXZ163-164-176>179-195>200-210>214-226-227-235>238-301600-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
1100 AM CDT SAT SEP 29 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
WIDESPREAD RAIN SHOWERS AND ISOLATED THUNDERSTORMS AS A UPPER LEVEL
TROUGH AND ASSOCIATED SURFACE LOW MOVES NORTH AND EASTWARD ACROSS
THE STATE. THE BETTER FOCUS FOR HEAVY RAINFALL WILL BE TO THE NORTH
OF THE AREA...THUS THIS MORNING'S FLASH FLOOD WATCH HAS BEEN CANCELLED.
STORM TOTAL RAINFALL AMOUNTS WILL AVERAGE BETWEEN 1/2 TO 1 INCH...WITH
LOCALLY ISOLATED AMOUNTS OF BETWEEN 1 TO 3 INCHES OVER AREAS THAT
EXPERIENCE TRAINING OF RAIN AND OR THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
GMZ330-335-350-355-370-375-301600-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
1100 AM CDT SAT SEP 29 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Flash Flood, Houston
- When
- September 29, 8:00 PM CST to September 30, 2:00 AM CST
- Where
- Houston County, 2.12 mi WNW of Grapeland to 1.54 mi E of Dalys
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 31.490, -95.504
Near ten inches of localized heavy rain caused flash flooding that washed away portions of FM 227 and led to road closures near the intersection of FM 227 and FM 2544 to the west through southwest of Grapeland. A metal roof awning collapsed due to the weight of the rain.
Thunderstorm Wind, Houston
- When
- September 29, 9:00 PM CST to 9:05 PM CST
- Where
- Houston County, 2 mi W of Grapeland
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.480, -95.504
Trees were downed due to winds and saturated ground.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in Mississippi, September 29 to 30, 2012$152,000 · 50 kt wind · 11 events
- Flash Flooding and Flooding in Texas, September 29, 2012$150,000 · 10 events
- Flash Flooding and Heavy Rain in Texas, September 29 to 30, 2012$100,000 · 6 events
- Marine Thunderstorm Winds and Waterspouts in Gulf of Mexico, September 29, 20126 events
- Hail and Damaging Winds in South Carolina, September 29, 2012$3,000 · 1 in hail · 5 events
- Flash Flood in Oklahoma, September 29, 20121 event
- Damaging Wind in South Carolina, September 29, 201250 kt wind · 1 event
- Damaging Wind in South Carolina, September 29, 2012$4,000 · 55 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407530, 414665.